Diabetes - Type 2 Community
Why?
About This Community:

This patient support community is for discussions relating to type 2 diabetes, celiac disease, depression, diabetic complications, hyperglycemia, hypoglycemia, islet cell transplantation, diabetes nutrition, parenting a diabetic child, gestational diabetes, and insulin pump therapy.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Why?

I have been having trouble with my blood sugar numbers.  My doctor asked that I come in and see the CNP.  I did as requested and she along with my consent agreed to start me on Lantus.  I have tried the Januvia, Actos, Byetta, etc and none of those have helped.  We agreed that if my mealtime numbers continued to be high that we would use a bolus insulin such as Novolog.  I contacted her and she was going to call in the Novolog.  My numbers have remained high and I am begining to worry about long term effects.  The physician decided that this was not the best course of treatment and stopped the script.  I waited for an hour at the pharmacy.  I called the next morning and we kind of had issues.  She said that I want to play physician and that the numbers of her diabetic patients are some of the best in the city.  Maybe I need a new doctor she says.  She agreed to give me Starlix.  I have been taking this for two days now and I do not see a difference.  

My question is what could her concern be for me to not take the Novolog?  She stated weight gain.  Although from what I read about Starlix a main side effect is weight gain.  Why did she send me to her nurse practioner and then not trust her opinion?  I am currently looking for another doctor.  There is a wonderful endocrinologist that I am trying to see but he is not taking new patients at the moment.  I have another patient of his trying to get me the hookup.  

Any advice would be greatly appreciated.
8 Comments Post a Comment
Blank
1273125_tn?1365081126
From my doctor:

I agree that many times patients are not started on insulin in a timely manner. However, insulin is not always the best option. Hypoglycemia is deadly and has a much morbitity associated. Your a1c has been well controlled until 4/13. In 11/12 it was 6.6 and prior to that normal @ <6.0. In correlation with that your weight went from 188.4 to 223.4. Insulin is anabolic and in the vast majority of patients cause weight to escalate. There is a large difference in Type 1 and Type 2 diabetes. Type 2 is a resistance problem and overloading the receptors with insulin(which you already make) doesn't always improve control. We have newer agents for type 2 diabetes because insulin doesn't "always work" Be careful where you get you information. I could also say diet /weight loss always works but that's not true either lastly, because you desire to be your own physician, and seem to believe I am a poor one, I think you should seek another provider. You don't want to be a partner in your healthcare. You want someone to yield to your medical expertise. I have some of the best controlled diabetes in the city and I take great pride in that fact. We can "discuss" and plan your regimen or you can find a new provider that takes less pride in their achievements. I am willing to use prandin or starlix which are in the same class as glipizide to take with each meal in addition to the lantus its a much better option.

I do not agree with my physician that the Starlix is in the same class as the glip.  The glipizide did lower my sugar but the Starlix is not.

I don't feel that i am trying to be my own physician.  Her CNP discussed the insulin treatments with me and that is what I was expecting to follow.  I am trying to be my own advocate because now here I sit and my sugar is still very high.
Blank
Avatar_m_tn
Have you tried to reduce your carb intake.  We know carbs, ALL carbs raise BG.  white toast or whole wheat they BOTH raise BG.

By the way the MD is NUTS he has you on insulin and he objects to a fast insulin to help with meal numbers.  

Glip will also produce lows It forces the pancreas to make more insulin.  So whether you inject or take Glip your getting more insulin.  If it is too much insulin then a side effect of too much insulin can cause hypoglycemia.  Hypoglycemia is not deadly... UNLESS it is severe.  Hypo is any BG under 70 It does not become life threatening until you get well below 40

All that said you never did say what "sugar is still very high" is
Blank
231441_tn?1333896366
Hello,

low carb is really a good way to help manage blood sugars (and minimises t he risk of lows when using insullin, as less is needed).

I don't know why your Dr. is threatened by the idea of you using insulin.  I am very much for early use of insulin by well educated patients.  Insulin always works.

I don't like glip as it can burn out your pancreas faster and can cause unexpected lows as there is no predicting when your dying pancreas will spit out insulin.  The latest recomendations are for metformin and then if that doesn't work sufficiently, consider insulin.  If it is early days then that will be low dose and keeping blood sugars nromal (80-120 optimal range) will prevent all complications.

Let us know how you go with finding a new Dr.  

Best wisehs.
Blank
1273125_tn?1365081126
I try to keep my carbs in line.  Sometimes even 30 carbs will send me over 200.  Sometimes I am bad and go over.  My sugars have remained between 200-300. So hence I am on the search for another doctor.  Not sure how she is getting the best diabetes numbers in the city.
Blank
1273125_tn?1365081126
My doctor is letting me continue with the Lantus but objects to the fast acting insulin for some reason.  I have not had sugars within 80-120 since I was diagnosed with diabetes.  So my treatments obviously have not been working very well thus far.  That was with Metformin and any other med plus low carb.  So I figured maybe it was time to give insulin a shot.  The Lantus appears to be slowly taking down my basal number but not my mealtime.  So i need to find a way to get the novolog get my numbers in the normal range.
Blank
Avatar_m_tn
Yes your BG is too high you need insulin.  find a new MD.
Blank
231441_tn?1333896366
With numbers as high as you say you definitely need bolus as well as basal insulin.  Strange that your Dr should be resistant to putting you on fast acting insulins.

Yes, find a new Dr.

Let us know how you go.
Blank
Avatar_n_tn
Went through this with my PCP a couple of years back. There is no difference between "whipping" your pancreas with a med (an insulin secretagogue) to get increased insulin production or injecting insulin, apart from overtaxing your own pancreas. We maxed out my meds and she had me continuing to increase my basal insulin (levemir) to compensate. I am a paramedic with nurse for a wife and several friends that are diabetics doing insulin, both pump and injection.

I switched docs, unfortunately within the same practice and got accused of seeking and trying to dictate my own care, when I was just advocating for my own health as well. I finally made a move to a doc that doesn't mind me researching on my own. I did however get a referral to an endocrinologist out of doc#2. The endo immediately switched me to novolog and ended a multi year relationship to glyburide.

You do have to watch the weight gain / carbs thing as the whole inulin thing does promote weight gain, esp. if you are prone to it.
Blank
Post a Comment
To
MedHelp Health Answers
Blank
Diabetes Tracker
Track glucose levels, and other diabetes measurements, symptoms and medications
Start Tracking Now
Blank
Weight Tracker
Track your weight
Start Tracking Now
Recent Activity
Avatar_f_tn
Blank
Patito405 added the Diabetes Tracker
15 hrs ago
Avatar_m_tn
Blank
ill13632 severe disease Comment
Apr 14
1236893_tn?1394988190
Blank
Vitamin D, Breast Cancer, LDL Chole...
Apr 13 by gymdandee
Diabetes - Type 2 Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
How to Silence Your Inner Critic an...
9 hrs ago by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eaters: How to Silence Yo...
Mar 26 by Roger Gould, M.D.Blank
1344197_tn?1392822771
Blank
Vaginal vs. Laparoscopic Hysterecto...
Feb 19 by J. Kyle Mathews, MD, DVMBlank
Top Diabetes Answerers
Avatar_m_tn
Blank
diabetes86
MA
Avatar_f_tn
Blank
Julie20111
CA
1423357_tn?1373023915
Blank
tom_h
Central, MA